Currently, I am suffering from MS drunks/staggering. Take OTC meds for the symptoms: bonine. Burning and severe fatigue occur. I take Provigil for fatigue. Are there any other recommendations that you can make regarding burning sensation? I take Cymbalta and Gabapentin for pain. Thank you.
Here are some previous blogs on burning and pain that might help:
- The first is on what causes abnormal sensations and pain (such as the burning you are feeling) in multiple sclerosis READ MORE
- The next is on burning sensations READ MORE
- Here is the symptom page for pain READ MORE
- This is from the NMSS on pain (such as burning) with some good resources READ MORE
Other than Cymbalta and gabapentin, other possible medications you can discuss with your doctor include: amitriptyline, nortiptyline, lidocaine or capsaicin creams, pregabalin, etc. Symptomatic medications are never intended to be used indefinitely, but only during times of increased symptom severity. The other principle in symptom management to keep in mind is that not all symptoms need treatment. Any medication used to treat these symptoms can produce side effects (that may be worse then the symptom you are trying to treat). A good rule of thumb is to determine if the symptom you are trying to treat is limiting you function or ability to accomplish the necessary activities of your day. If the answer is yes, then a symptomatic therapy should be considered.
A. Scott Nielsen MD MMSc
Virginia Mason Multiple Sclerosis Center